MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 3.5MM LCK TUBULAR PL 6H 82MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 3.5MM LCK TUBULAR PL 6H 82MM; PLATE, FIXATION, BONE
Model Number 71829006
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 06/28/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed due to failure of plate after 4 weeks since implanted.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.Based on the lab analysis, it was concluded that the locking tubular plate fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross section could not bear the imposed patient loading, which led to an overload fracture.Fatigue cracking is caused by the plate bearing cyclic stresses in excess of the material endurance limit for an extended period of time.These excessive cyclic stresses may be caused by any applications of loads in excess of the material¿s strength, or poor bone quality.No material or manufacturing deviations were observed during this investigation.The medical investigation concluded that no clinical supporting documents were provided to conduct a thorough assessment of the reported issue.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.Some potential probable causes of this event could include material overloading or overstressing.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
3.5MM LCK TUBULAR PL 6H 82MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9131856
Report Number1020279-2019-03495
Device Sequence Number11515055
Product Code HRS
UDI-Device Identifier03596010525567
UDI-Public03596010525567
Combination Product (Y/N)N
PMA/510(K) Number
K033669
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71829006
Device Catalogue Number71829006
Device Lot Number14CT40597
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 06/28/2019
Supplement Date Received by Manufacturer06/28/2019
Initial Report FDA Received Date09/27/2019
Supplement Report FDA Received Date02/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;